Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 97, NWS Memphis, TN

March 14, 2012Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 14, 2012, 3:36 PM CDT for Hardin County, McNairy County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2012, 3:36 PM CDT (20:36 UTC)
Expired
Mar 14, 2012, 4:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Hardin County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 151 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS54 KMEG 142036
SVRMEG
TNC071-109-142115-
/O.NEW.KMEG.SV.W.0097.120314T2036Z-120314T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT WED MAR 14 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  EAST CENTRAL MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ADAMSVILLE...OR 9 MILES WEST OF SAVANNAH...AND MOVING EAST AT 15   
  MPH. TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN        
  ADAMSVILLE AT 335 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAVANNAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3535 8804 3510 8804 3516 8848 3532 8847
TIME...MOT...LOC 2035Z 271DEG 12KT 3523 8838

$$


RRH
1 follow-up statement
185 
WWUS54 KMEG 142107
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT WED MAR 14 2012

TNC071-109-142117-
/O.EXP.KMEG.SV.W.0097.000000T0000Z-120314T2115Z/
HARDIN TN-MCNAIRY TN-
407 PM CDT WED MAR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCNAIRY AND
CENTRAL HARDIN COUNTIES WILL EXPIRE AT 415 PM CDT...

AT 407 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3535 8804 3510 8804 3516 8848 3532 8847
TIME...MOT...LOC 2107Z 271DEG 12KT 3523 8825

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:33 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 14, 12:33 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 PM CDT WED MAR 14 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1029 AM CDT WED MAR 14 2012/

UPDATE...

MINOR ADJUSTMENTS TO LOWER HIGH TEMPERATURES A FEW DEGREES AND TO
REMOVE MORNING WORDING FROM THE ZONES.

DISCUSSION...

A WEAK RIDGE WILL BUILD OVER THE AREA TODAY AS A MORNING MID LEVEL
SHORTWAVE WHICH BROUGHT ISOLATED SHOWERS EARLY THIS MORNING
CONTINUES TO MOVE EAST AND AWAY FROM THE REGION. MORNING SOUNDINGS
FROM KLZK AND KJAN WHICH WERE POSITIONED UNDER THE RIDGE THIS
MORNING STILL DID NOT INDICATE OVERLY STRONG CAPPING INVERSION
MORE TYPICAL OF A STRONG RIDGE. LOW LEVEL SOUTHWESTERLY FLOW WILL
CONTINUE TO ADVECT A MOIST LOW LEVEL AIRMASS CHARACTERIZED BY
MID 60S DEWPOINTS INTO THE REGION THIS AFTERNOON. THIS INCREASED
MOISTURE COMBINED WITH STRONG DIURNAL HEATING MAY BE ENOUGH TO
OVERCOME ANY WEAK CAPPING INVERSION AND RESULT IN AT LEAST
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS. DUE TO LACK OF ANY
DISTINCT TRIGGERING MECHANISM...PLAN TO KEEP POPS IN THE SLIGHT
CHANCE CATEGORY. CONSIDERING ALL PARAMETERS...INCREASED LOW LEVEL
MOISTURE AND HEATING ALONE MAY PROVIDE ENOUGH INGREDIENTS TO
RESULT IN SLIGHTLY HIGHER COVERAGE THAN CURRENTLY INDICATING. THIS
WILL BE WATCHED THROUGH THE REMAINDER OF THE MORNING AND UPDATED
AS REQUIRED.

THE ATMOSPHERE SHOULD BECOME SUFFICIENTLY UNSTABLE THERMODYNAMICALLY
WITH SURFACE BASED CAPES APPROACHING OR EXCEEDING 2500 J/KG...LI/S
BETWEEN -6C AND -8C...AND MID LEVEL LAPSE RATES APPROACHING 7.5
C/KM. THE BIG QUESTION WILL BE THE STRENGTH OF THE CAPPING
INVERSION AND TRIGGERING MECHANISM. IF THE CAP CAN BE OVERCOME AND
CONVECTION CAN INITIATE...THEN ATMOSPHERIC INSTABILITY WOULD BE
MORE THAN SUFFICIENT TO SUPPORT A FEW PULSE SEVERE THUNDERSTORMS
WITH POTENTIAL MICROBURST WINDS AND SMALL HAIL. HEAVY RAINFALL
WOULD ALSO BE POSSIBLE UNDER ANY SLOW MOVING THUNDERSTORM AS WIND
SHEAR REMAINS WEAK. SCATTERED CU SHOULD BECOME MORE ABUNDANT LATER
THIS MORNING AREAWIDE WITH THE INFLUX OF LOW LEVEL MOISTURE.

UPDATED GRIDS AND ZONES HAVE BEEN SENT THIS MORNING AND CONVECTIVE
COVERAGE WILL BE MONITORED THROUGH THE REMAINDER OF THIS MORNING
INTO EARLY THIS AFTERNOON.

JLH

PREV DISCUSSION... /ISSUED 243 AM CDT WED MAR 14 2012/

NOT MUCH CHANGE FROM THE ON GOING FORECAST OVER THE NEXT SEVERAL
DAYS AS THE MIDSOUTH WILL STAY NEAR RECORD WARMTH THROUGH THE
PERIOD AND SOMEWHAT UNSETTLED IN THE SHORT TERM.

CURRENTLY...TEMPERATURES WERE GENERALLY IN THE UPPER 50S TO LOW
60S...A FEW DEGREES COOLER THAN THIS TIME LAST NIGHT. HOWEVER
BOTH OXFORD MISSISSIPPI AND JACKSON TENNESSEE HAD DIPPED DOWN INTO
THE MID AND LOW 50S RESPECTIVELY. LIGHT FOG WAS SEEN AT CORINTH
MISSISSIPPI AND THE LATEST IR IMAGERY WAS SHOWING PATCHY HIGH
CLOUDS OVER THE AREA WITH SOME SMALL AREA OF STRATUS AND FOG
FORMING IN CENTRAL ARKANSAS. PATCHY STRATUS AND FOG SEEMS LIKELY
THROUGH 12Z THIS MORNING. HAVE ALSO ADJUSTED OVERNIGHT LOWS DOWN
A FEW DEGREES OVER WEST TENNESSEE AND NORTH CENTRAL MISSISSIPPI.

TODAY THROUGH FRIDAY...AN UPPER LEVEL SOUTHWEST FLOW WILL BRING A
SERIES OF WEAK DISTURBANCES THROUGH THE REGION...FLATTENING THE
RIDGE OVER SOUTHEAST U.S. THIS ENERGY COUPLED WITH INCREASING
CAPE VALUES NEAR 2500J/KG AND LI'S OF -6 TO -8...WILL LEAD TO
ISOLATED TO PERHAPS EVEN SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS...WITH A FEW STRONG PULSE TYPE
STORM POSSIBLE. MODELS ARE ALSO CONTINUING TO SUGGEST CONVECTION
LINGERING INTO THE NIGHT BOTH TONIGHT AND THURSDAY. HAVE MATCHED
UP BEST POP CHANCES OF 50 PERCENT WITH THE STRONGEST VORT LOBE TO
PASS ALOFT THURSDAY AFTERNOON. ACTIVITY BY FRIDAY WILL BEGIN TO
DIMINISH TO ONLY SLIGHT CHANCES AS THE RIDGE STARTS TO BUILD BACK
OVER THE AREA.

SATURDAY AND SUNDAY...CONVECTION CHANCES ARE A LITTLE MORE VAGUE
DURING THIS PERIOD AS THE MIDSOUTH WILL REMAIN JUST ON THE WEST
SIDE OF THE GROWING RIDGE AXIS. FEEL WITH BUILDING HEIGHTS AND A
STRONGER CAP CONVECTION IS LIKELY TO BE TOO INHIBITED. SO HAVE
LEFT POPS BELOW WORDING MENTION IN THE FORECAST FOR NOW. TEMPERATURES
THOUGH WILL STILL REMAIN NEAR RECORD BREAKING BOTH DAYS.

MONDAY AND TUESDAY...THE REGION WILL REMAIN WARM WITH HIGHS STILL
IN THE UPPER 70S TO LOW 80S. THE RIDGE OVER THE OHIO AND TENNESSEE
RIVER VALLEYS WILL CONTINUE TO BUILD BOTH WEST AND NORTH IN
RESPONSE TO A DEEP TROUGH SURGING INTO THE WEST COAST AND
EVENTUALLY THE ROCKIES. BY TUESDAY MODELS SHOW A 580+ HEIGHT HIGH
OVER ONTARIO CANADA...WITH A NEAR 540 HEIGHT LOW NEAR THE FRONT
RANGE. AN INTENSE WARM AIR CONVEYOR BELT WILL STRETCH FROM TEXAS
TO NEBRASKA. IT APPEARS THAT THE MIDSOUTH WILL REMAIN FAR ENOUGH
EAST OF THIS MOISTURE PLUME TO REMAIN DRY WITH A JUST FEW PASSING
HIGH CLOUDS. HOWEVER...LONG RANGE MODEL SOLUTIONS PAST TUESDAY
SHOW THE RIDGE SHIFTING FAR ENOUGH EAST...ALLOWING FOR A STRONGER
SOUTHWEST FLOW TO INCREASE RAIN CHANCES FOR THE AREA.

JAB

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD. SOME
FOG IS EXPECTED TO DEVELOP OVERNIGHT IN THE KTUP AREA WHICH MAY
DROP VISIBILITIES TO MVFR LEVELS. SOME ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT COVERAGE
REMAINS TOO LIMITED TO MENTION IN TAFS. COVERAGE OF SHOWERS WILL
INCREASE THURSDAY MORNING SO DID INCLUDE VCSH AT KMEM...KMKL AND
KJBR. WINDS WILL BE PRIMARILY SOUTH TO SOUTHWEST AT 5 TO 10 KNOTS
THROUGH THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  83  65  82  64 /  20  20  50  40
MKL  81  60  80  60 /  20  20  50  40
JBR  82  62  80  60 /  20  20  50  40
TUP  82  62  83  60 /  20  20  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 14, 10:38 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT WED MAR 14 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151745-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1038 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON DURING THE
PEAK HEATING OF THE DAY. A FEW OF THESE THUNDERSTORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF
THE WEEK AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES INTERACT
WITH AN UNSTABLE AIRMASS IN PLACE. A FEW THUNDERSTORMS MAY BECOME
SEVERE BOTH THURSDAY AND FRIDAY WITH DAMAGING WINDS...SMALL
HAIL...AND LOCALIZED FLASH FLOODING POSSIBLE.

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

BRIEF AND LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT
COUPLE OF DAYS.

JLH

In the hours before

Special weather statement, Mar 14, 2:13 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT WED MAR 14 2012

TNZ054-055-092-141945-
DECATUR TN-HARDIN TN-HENDERSON TN-
213 PM CDT WED MAR 14 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES SOUTH OF SARDIS AT 213 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR...HARDIN AND HENDERSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3529 8837 3532 8837 3533 8836 3546 8836
      3553 8804 3530 8801
TIME...MOT...LOC 1913Z 262DEG 12KT 3539 8827
Special weather statement, Mar 14, 2:27 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT WED MAR 14 2012

TNZ053>055-091-092-142000-
CHESTER TN-DECATUR TN-HARDIN TN-HENDERSON TN-MCNAIRY TN-
227 PM CDT WED MAR 14 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  SOUTHWESTERN DECATUR COUNTY IN TENNESSEE...
  EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
12 MILES WEST OF MORRIS CHAPEL AT 227 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...DECATUR...HARDIN...HENDERSON AND MCNAIRY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES PINE LAKE.

&&

LAT...LON 3550 8816 3528 8812 3525 8862 3542 8865
TIME...MOT...LOC 1927Z 262DEG 24KT 3535 8852
Local storm report, Mar 14, 3:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             4 ENE FINGER            35.38N 88.55W
03/14/2012  M1.50 INCH       MCNAIRY            TN   COCORAHS

            PING PONG BALL SIZE HAIL WAS REPORTED 4 ENE OF FINGER IN
            MCNAIRY COUNTY.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:13 PM CDTSpecial Weather StatementMEGDecatur32 min
Mar 14, 2:27 PM CDTSpecial Weather StatementMEGChester33 min
Mar 14, 2:33 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, Henderson, McNairy42 min
Mar 14, 3:06 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy39 min
Mar 14, 3:09 PM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy2 hr
Mar 14, 3:40 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.